Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2004, 2:00 AM EDT for Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 2:00 AM EDT (06:00 UTC)
- Expired
- Jun 16, 2004, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 160601 FFWRNK VAC141-160900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 200 AM EDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 500 AM EDT * AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF STUART TO 2 MILES SOUTH OF PENNS STORE. THESE STORMS ARE MOVING NORTHEAST AT LESS THAN 10 MPH. * LOCATIONS IMPACTED INCLUDE... ARARAT... PENNS STORE... CLAUDVILLE... CRITZ... RADAR ESTIMATES AROUND 3 INCHES OF RAIN IN THE PAST 3 HOURS... AND OVER AN INCH OF RAIN THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 3:00 AM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. CREEKS LIKELY TO FLOOD INCLUDE PETERS CREEK...AND RUSSELL CREEK. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3657 8060 3655 8005 3668 8008 3670 8025 $$ JJ
1 follow-up statement
000 WGUS71 KRNK 160823 FFSRNK VAC141-160900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM EDT FOR PATRICK COUNTY... AT 420 AM EDT...DOPPLER RADAR INDICATED THAT RAIN HAD EXITED THE AREA. HOWEVER...RUNOFF FROM THE HEAVY RAIN EARLIER THIS MORNING CAUSED SOME LOCALIZED FLASH FLOODING. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 2 CARS UNDERWATER ON AYERS ORCHARD ROAD AT 2:35 AM NECESSITATING A RESCUE. THE HIGH WATER SHOULD BE RECEDING AT THIS TIME...BUT MOTORISTS SHOULD CONTINUE TO WATCH FOR WATER COVERED ROADS. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3657 8060 3655 8005 3668 8008 3670 8025 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:44 AM EDT, 16 minutes earlier.
Area forecast discussion, Jun 16, 1:44 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 144 AM EDT WED JUN 16 2004 .AVIATION...UPDATED. UPPER LEVEL LOW OVER EASTERN TEXAS WILL CONTINUE TO PUMP IN TROPICAL MOISTURE INTO THE REGION. DEW POINTS RUNNING IN THE MID 60S TO LOWER 70S AND PWATS 1.90 TO 2.4 INCHES ACROSS RNK CWA. UPPER LEVEL RIDGE WOBBLING INLAND OVER SE USA AND WILL PROVIDED THE TRACK FOR ENERGY BEING KICKED OUT OF THE UPPER LOW. THIS PATTERN WILL LINGER THRU TODAY THEN THE UPPER LEVEL LOW OPENS AND RIDES OVER THE RIDGE BEGINNING WEDNESDAY NIGHT. LEE TROUGH AND S/WV WILL PROVIDE THE BEST CHC FOR SHRA/TSRA DURING THE AFTN AND EVENING...WITH LINGERING ISO/SCT SHRA/TSRA REMAINING THRU THE NIGHT. PCPN GENERATION LOOKING TO START IN THE MTNS...THEN SPREAD INTO THE PIEDMONT DURING THE AFTN. MAIN THREAT WILL BE FLASH FLOODING...HOWEVER THERE COULD BE ISOLATED SVR TSRA POSSIBLY PRODUCING DAMAGING WIND GUSTS FROM WET MICROBURSTS. AT 500Z...SHRA/TSRA ACTIVITY ON THE DECLINE ACROSS THE AREA EXPECT FOR NC/VA BORDER COUNTIES. TRAINING AND STATIONARY STORMS CREATING FLOODING PROBLEMS FOR SOUTHSIDE VA. S/WV TRACKING TO THE NE COULD KEEP HEAVY PCPN IN THIS LOCATION THRU MUCH OF THE NIGHT. PRETTY MUCH ALL AIRPORTS SAW RAIN TODAY. ABUNDANT LOW LEVEL MOISTURE WILL LEAD TO 3-5SM VISIBILITIES AND CLOUD DECK BELOW 1500 FT UNTIL SUNRISE. SOME LOW LYING SITES COULD SEE 1/4SM-1SM VIS AND CLOUD DECK OVC001 THRU SUNRISE BUT CONFIDENCE IS LOW ON TIMING/DURATION. TMR...CLOUD DECK WILL RISE ABOVE 4000FT WITH AFTN AND EVEN THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE THEN DRIFTING EAST. AREAL COVERAGE MAY NOT BE AS GREAT AS TUESDAY...HOWEVER...SCT STORMS WILL PRODUCE HEAVY RAINFALL AND VISIBILITIES 2SM AND BELOW. && ................................................................... ..................... PREVIOUS DISCUSSION.......................... ................................................................... .SHORT TERM (THROUGH THURSDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE. APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU. TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST. THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE DRY...WITH HI PRS IN CONTROL. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && UPDATED BY: RCS
Hazardous weather outlook, Jun 15, 5:38 AM EDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 538 AM EDT TUE JUN 15 2004 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ043>045-161033- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-YADKIN NC- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). JJ
In the hours before
Local storm report, Jun 15, 11:39 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM DOWNBURST HOLLINS 37.34N 79.95W
06/14/2004 ROANOKE VA TRAINED SPOTTER
SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
DAMAGE 200 TO 300 YARDS.
&&
RCSSpecial weather statement, Jun 16, 12:32 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1232 AM EDT WED JUN 16 2004 NCZ003>006-019-020-VAZ032-043-044-058-160700- CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 1232 AM EDT WED JUN 16 2004 ...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING... SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME STATIONARY OR TRACK OVER THE SAME LOCATION. MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:50 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 16, 3:36 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 99 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.